Consumer medicine information

Unisom Sleepgels

Diphenhydramine hydrochloride

BRAND INFORMATION

Brand name

Unisom SleepGels

Active ingredient

Diphenhydramine hydrochloride

Schedule

S3

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using Unisom Sleepgels.

What is in this leaflet

This leaflet answers some common questions about Unisom SleepGels, it does not contain all the available information.

Always follow the advice of your doctor or pharmacist, even if it differs from this leaflet.

This leaflet does not take the place of discussion between you and your doctor or pharmacist.

Read this leaflet carefully before starting Unisom SleepGels and keep it with your medicine. You may need to read it again.

Medicines can cause side-effects, some of which can be serious.

Check with your doctor or pharmacists to see if you need to take special care when taking Unisom SleepGels or if you need further information.

What Unisom Sleepgels are for

Unisom SleepGels are for the temporary relief of sleeplessness. If you have difficulty falling asleep Unisom SleepGels may help. Each SleepGel contains diphenhydramine hydrochloride, a substance that acts as an inhibitor of histamine at H1 receptor sites and has additional sedative properties.

Before you take Unisom Sleepgels

Do not take Unisom SleepGels if:

  • you have ever had an allergic reaction to Unisom SleepGels, Benadryl, Dramamine or similar medicines
  • you are allergic to any of the ingredients listed at the end of this leaflet
  • you have asthma, glaucoma, benign prostatic hyperplasia, stenosing peptic ulcer, pyloroduodenal obstruction, bladder neck obstruction or are receiving antidepressant therapy.

Use in children and infants

Unisom SleepGels should not be given to children under 12 years of age.

Do not use Unisom SleepGels if you are breastfeeding

How to take Unisom Sleepgels

Take Unisom SleepGels only as directed.

The dosage is one SleepGel at bedtime.

If sleeplessness persists continuously for more than 7 to 10 consecutive nights, consult you doctor. Insomnia may be a symptom of a serious underlying medical problem.

Avoid alcoholic drinks while taking Unisom SleepGels.

Do not take this product if you are already taking sedatives or tranquillisers without first consulting your doctor.

Overdose

Immediately telephone your doctor or Poisons Information Centre 131126, or go to Casualty at your nearest hospital if you think you or anyone else may have taken too many Unisom SleepGels, even if there are no signs of discomfort or poisoning. You may need urgent medical attention.

Keep telephone numbers for these places handy.

While you are using Unisom Sleepgels

Make sure that your doctor, dentist and pharmacist know that you are taking Unisom SleepGels.

Do not give this medicine to anyone else even if their symptoms seem the same as yours.

Things to be careful of

  • Be cautious about driving a vehicle or operating any machinery after taking this medicine. You may still be affected in the morning.
  • You should avoid taking alcohol while using Unisom SleepGels.

Side-effects

Check with your pharmacist or doctor as soon as possible if you have any problems while taking Unisom SleepGels.

Side-effects with this type of medication vary in incidence and severity with each user but are usually minor and temporary.

The usual side-effects include lassitude, dizziness, unco-ordination, dry mouth, blurred vision, urinary difficulty and retention, constipation, gastro-intestinal disturbances.

Tell your doctor immediately, or go to your nearest hospital if you notice any of the following:

  • changes in heart rhythm
  • chest pain
  • dizziness
  • shortness of breath
  • symptoms of allergy such as skin rash

These symptoms are usually rare but may be serious and need urgent medical attention.

Interactions

Monoamine oxidase inhibitors (Nardil, Parnate) prolong and intensify the side-effects mentioned above.

After using Unisom Sleepgels

Storage

Keep your medicine out of the reach of young children. A locked cupboard at least 1½ metres above the ground is a good place to store medicines.

Keep your medicine in its pack until it is time to take it.

Do not keep your Unisom SleepGels or any other medicine in the bathroom or near a sink.

Do not leave it in the car on a hot day.

Keep it in a cool, dry place where the temperature stays below 25°C. Heat and dampness can destroy some medicines.

Product information

What it looks like.

Unisom SleepGels are smooth, oval, pale blue soft capsules containing a clear to pale blue fluid. Each capsule is imprinted "UNISOM" in white.

Ingredients

Active ingredients:

Diphenhydramine hydrochloride - 50mg

Inactive ingredients:

Macrogol 400, glycerol, gelatin, sorbitol, propylene glycol, titanium dioxide, shellac, brilliant blue FCF, purified water.

Manufacturer

Unisom SleepGels are supplied in Australia by:

Pfizer Pty Limited
ACN 008 422 348
38-42 Wharf Road
West Ryde NSW 2114

Unisom SleepGels - AUST R 55323

This leaflet was prepared on 8 February 1996

Published by MIMS May 1999

BRAND INFORMATION

Brand name

Unisom SleepGels

Active ingredient

Diphenhydramine hydrochloride

Schedule

S3

 

Name of the medicine

Diphenhydramine hydrochloride.

Excipients.

Gelatin, glycerol, macrogol 400, sorbitol, purified water, brilliant blue FCF and Opacode WB monogramming ink NSP-78-18022 White.

Description

Unisom SleepGels are liquid filled capsules containing 50 mg diphenhydramine hydrochlorlde.
Unisom SleepGels also contain gelatin, glycerol, macrogol 400, sorbitol, purified water, Brilliant Blue FCF and Opacode WB Monogramming lnk NSP-78-18022 White.

Pharmacology

Pharmacokinetics.

Diphenhydramine is well absorbed following oral administration with the drug appearing in plasma within 15 minutes. High first-pass metabolism in the liver appears to affect systemic availability with only 40-60% of an oral dose reaching the systemic circulation as unchanged diphenhydramine. Peak plasma concentrations are achieved within 1-4 hours. The sedative effect appears to be maximal within 1-3 hours after administration of a single dose of diphenhydramine and appears to be positively correlated with plasma drug concentration, with marked drowsiness and/or sleep occurring at plasma concentrations of 70 nanogram/mL or greater.
Diphenhydramine is widely distributed throughout the body including the CNS. The drug crosses the placenta and has been detected in human milk although the extent has not been quantified. Diphenhydramine is approximately 80-85% protein bound in vitro. Less extensive protein binding has been reported in healthy oriental adults and in adults with liver cirrhosis.
The terminal elimination half-life of diphenhydramine appears to range from 2.4-9.3 hours in healthy adults. It may be prolonged in adults with liver cirrhosis.
Diphenhydramine is rapidly and almost completely metabolised. Following oral administration of a single 100 mg dose in healthy adults, about 50-75% of the dose is excreted in urine within 4 days, almost completely as metabolites. Most urinary excretion occurs within the first 24-48 hours and only about 1% of a single dose is excreted unchanged in the urine.

Pharmacodynamics/mechanism of action.

Diphenhydramine is an ethanolamine antihistamine with anticholinergic and sedative effects. It produces its sedative effect by depression of the CNS.
Diphenhydramine competes with histamine at central and peripheral histamine1-receptor sites, preventing the histamine receptor interaction and subsequent mediator release.

Indications

Unisom SleepGels are used as a temporary sleeping aid.

Contraindications

Diphenhydramine is contraindicated for use in patients with:
A history of hypersensitivity to the substance, or substances of similar chemical structure or any of the other ingredients in the product.
Narrow angle glaucoma.
Symptomatic prostatic hypertrophy.
Bladder neck obstruction.
Pyloroduodenal obstruction and stenosing peptic ulcer. Both stenosing peptic ulcer and pyloroduodenal obstructions predispose the patient to an increased risk of gastrointestinal obstruction. Agents with anticholinergic properties such as diphenhydramine, reduce the tone and motility of the gastrointestinal tract and thus may contribute to worsening of gastrointestinal obstruction.
Diphenhydramine is contraindicated for use in:
Newborns or premature infants.
Lactating women.
Patients having an asthma attack.
Patients receiving antidepressant therapy, especially monoamine oxidase inhibitors (MAOIs) and tricyclic antidepressants (TCAs).
Patients receiving any other product containing diphenhydramine.

Precautions

Diphenhydramine has an atropine-like action which should be considered. It should be used with caution in patients with a history of asthma.
Diphenhydramine may cause drowsiness and may have an additive effect when taken with alcohol and other CNS depressants. Avoid alcohol, do not drive a motor vehicle or operate machinery.
Diphenhydramine should not be taken in conjunction with other antihistamines, sedatives or tranquillizers except on medical advice.
The terminal half-life of diphenhydramine may be prolonged in cirrhotic patients.

Use in children and the elderly.

Children and the elderly may experience paradoxical excitation with diphenhydramine. The elderly are more likely to have central nervous system (CNS) depressive side effects, including confusion.

Use in pregnancy.

(Category A)
Diphenhydramine has been taken by a large number of pregnant women and women of childbearing age without any proven increase in the frequency of malformations or other direct or indirect harmful effects of on the foetus having been observed.

Use in lactation.

Diphenhydramine has been detected in breast milk. Therefore it is not recommended for breastfeeding mothers unless the potential benefits to the patient are weighed against the possible risk to the infant.

Interactions

The following interactions with diphenhydramine have been noted:
CNS depressants (alcohol, barbiturates, anxiolytic sedatives, opioid analgesics, hypnotics and antipsychotics) - may cause an increase in sedation effects.
Antidepressants (particularly tricyclic antidepressants (TCAs) and monoamine oxidase inhibitors (MAOls)) - may prolong and intensify the anticholinergic and CNS depressive effects.

Adverse Effects

The most common side effects are drowsiness, lassitude, dizziness and incoordination. Other effects are nausea, vomiting, constipation, diarrhoea, blurred vision, dry mouth, urinary retention, dysuria, tightness of the chest, hypotension, tachycardia, muscular weakness, tinnitus, euphoria and occasionally headache.

Dosage and Administration

Adults and children over 12 years of age.

Take one capsule at bedtime if needed.
Do not give to children under 12 years of age. Do not exceed the recommended dosage.
Should sleeplessness persist for more than 7 to 10 nights, further medical advice should be sought.

Overdosage

In case of overdose, immediately contact the Poisons Information Centre for advice. In Australia, call 13 11 26; in New Zealand call 0800 764 766.
Symptoms of antihistamine overdose may vary from central nervous system depression to stimulation. Stimulation is particularly likely in children. Atropine-like signs and symptoms such as dry mouth, fixed and dilated pupils, flushing and gastrointestinal symptoms may also occur.

Presentation

Unisom SleepGels are clear, blue, oval, soft, liquid filled capsules with 'UNISOM' printed in white.
Unisom SleepGels are available in blister packs containing 10 capsules.

Storage

Store below 25°C.

Poison Schedule

(S3) Pharmacist Only Medicine.